Jump to content

Fledermaus80: Off of escitalopram for 18 days


Fledermaus80

Recommended Posts

Hi. I am 60 y.o. and have been on one ssri or another for the last 25 years. There were times when I wasn't taking any but the vast majority of the time I was.

I was a cannabis addict for decades. I have been clean for close to 19 months.

I have been able to improve my mental health through cbt, dbt, mediation, Journaling, exercise, healthy eating, radical acceptance....

I weaned off of escitalopram 10 mg for 2 months. First reducing dosage to 7.5, 5, 2.5. 1 mg, and then just a sliver. 

I am over the brain zaps and the vertigo is much less noticeable. The rebound depression is easing along with the anger. 

I am sleeping better since stopping. My libido has increased noticeably. I don't feel as tired during the day.

I know it will take awhile for my system to adjust and I am OK with that.  

It is incredibly freeing to not take any psych. meds or any prescription meds. period. Mental health, like physical health, takes effort and vigilance. 

Life isn't perfect, but after 5 stays in psych. hospitals over the years, it is much better.

 

Link to comment
  • Emonda changed the title to Fledermaus80: Off of escitalopram for 18 days
  • Moderator

Hi @Fledermaus80, and welcome to SA!  We are a community of volunteers providing peer support in the tapering of psychiatric medications, and their associated withdrawal syndromes.  

 

I know Emonda already gave you a warning, but if you could complete your drug signature, we would really appreciate it.  It's very helpful to us to know your history at a glance- it makes it easier for us to be able to help you, should you encounter difficulties down the road.  To complete your signature, please click the following link, fill in the box with as much detail as you can remember, and click save.  That's it!  You can have a peek at mine below as an example.

 

Your Drug Signature

 

It sounds like you have done some wonderful work to prepare for coming off of your escitalopram.  Congratulations on that- it's not an easy thing. Many people here are trying to do all of this stuff while withdrawing from their medications, and that makes it even harder.  I hope you are able to keep up with this amazing self care regimen as the months and years progress!

 

My only concern is that you seem to have tapered fairly rapidly.  Two months is a VERY fast taper.  Here at SA, we recommend what is known as a hyperbolic taper- tapering by no more than 10% of the current month's dose, no more frequently than every four weeks.  This can help reduce or even eliminate withdrawal symptoms.  Read more about the hyperbolic tapering method here:

 

Why taper by 10% of my dosage?

 

It looks like you have had some pretty standard acute withdrawal issues, and they are already starting to ease.  This is fantastic news!  As the months progress, you can expect to have times where you are feeling great, and times when you feel terrible.  This is a very normal part of the healing process from psychiatric medications, and is known as the windows and waves pattern of stabilization.  Read more about this here:

 

The windows and waves pattern of stabilization

 

We have many threads on non-drug methods of coping with withdrawal symptoms as they pop up.  Check some of these out (though it does sound like you have some great skills in place already!):

 

Non-drug techniques to cope with emotional symptoms

 Easing your way into meditation for a stressed-out nervous system

Music for self-care: calms hyperalertness, anxiety, aids relaxation and sleep

Ways to cope with daily anxiety

"Change the channel" - dealing with cognitive symptoms

Dealing With Emotional Spirals

 

With how rapidly you tapered, you are certainly at risk of developing some protracted withdrawal issues.  Protracted withdrawal has no set definition, but withdrawal symptoms that last beyond a few weeks, or flare up randomly after you think your withdrawal experience is over, are generally considered post-acute withdrawal.  The post-acute phase can last a very long time, particularly after a cold turkey or rapid taper.  You would be smart to start keeping a symptom journal, making note of the progression of your symptoms over the weeks and months to come.  

 

Protracted Withdrawal or PAWS (post-acute withdrawal syndrome)

 

It is not uncommon for people to have symptom flare ups around the 6-7 month mark after a rapid taper.  Sometimes as late as 9 months.  Just something to be aware of, and to watch out for when tracking symptoms. 

 

If you do run into problems with intolerable withdrawal symptoms, reinstating a small dose of escitalopram, allowing some time to stabilize, and then tapering according to the hyperbolic tapering guidelines can really help to mitigate those withdrawal symptoms.  Reinstatement is done at very low doses, and is most likely to be successful within three months of stopping the drug.  I'm hoping you have no need to reinstate, but just for the sake of having the information at hand, here is a link to info on reinstatement:

 

About Reinstating and Stabilizing to Reduce Withdrawal Symptoms

 

Overall, I commend you for taking control of your health, and doing some hard work to get yourself in a position to come off of your medication!  It is very freeing, isn't it?  I don't want any of the above to sound negative at all- I just want you to have this important information at your fingertips, should things get difficult.  These drugs make a lot of changes to how our brains work, right down to our gene expression, so the battle doesn't end once the meds are out of our system.  It can take many years for our brains to fully heal.  We are here to support you on your journey, so I do hope you keep us posted!!!

 

This is your intro topic- each member gets one introduction topic.  Please post updates, questions and concerns here.  Don't hesitate to interact with other members and explore the forum.  This is a lonely and difficult journey for many here, and it's nice that we have the opportunity to support each other along the way. ❤️

 

 

1995- 2007- On and off multiple antidepressants (Prozac, Paxil, Effexor, Wellbutrin, escitalopram). Memory poor- can’t remember dates. Always tapered fast or CT.  2007- tapered Wellbutrin, zopiclone and escitalopram over one month to get pregnant.  Withdrawal hell for many years.

2009- Daughter born 🥰 Post partum depression/psychosis- no meds taken.

2016- Back on escitalopram due to job change/anxiety

2022- Severe covid infection- Diagnosed with long covid 08/22.

2023- 01/23- Long term disability approved for long covid.  Started taper under MD advice from 20mg: 11/23- 15mg. 2024- March-10mg. Started low dose naltrexone for long covid-5mg- terrible reaction, reduced to 0.5mg.  April- 10mg escitalopram, 1.0mg LDN. May 1- 9.0mg escitalopram, 1.0mg LDN. May 15- 9.0mg escitalopram, 1.5mg LDN.  June 12- 8.5mg escitalopram, 1.5mg LDN.  July 8- Brassmonkey micro taper started.  8.4mg escitalopram, 1.5mg LDN.  July 15- 8.3mg esc, 1.5mg LDN.  July 18 8.3mg esc, 2.0mg LDN

 

Supplements/other meds: Vitamin D, B12, Claritin

 

I am not a doctor.  I don't even play one on TV.  This is not medical advice, but based on personal experience.  Please consult a medical professional.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy